Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS La Crosse, WI

June 2, 20204 counties in Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 6:59 PM CDT for 4 counties in Wisconsin. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:59 PM CDT (23:59 UTC)
Expired
Jun 2, 2020, 8:00 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Adams County, WI, Juneau County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:00 PM CDTTSTM WND DMGElroy, WISEVERAL LARGE TREES AND BRANCHES WERE BLOWN DOWN IN THE COMMUNITY. A COUPLE OF THESE LARGE BRANCHES FELL ONTO A TRUCK.
Jun 2, 7:17 PM CDTTSTM WND GST 603 Ene White Creek, WIESTIMATED 60-65 MPH WINDS. LARGE OAK TREE NEARLY BENT TO THE GROUND PER REPORT. TIME ESTIMATED FROM RADAR.
Jun 2, 7:27 PM CDTTSTM WND DMG1 S Richland Center, WIVERY LARGE TREE BRANCH BLOWN DOWN, THOUGH MAY HAVE BEEN DUE TO TREE PROBLEM. WINDS ESTIMATED AROUND 50 MPH. TIME BASED ON RADAR.
Jun 2, 8:00 PM CDTTSTM WND GST 50Richland Center, WIESTIMATED WIND GUSTS OF 40-50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WUUS53 KARX 022359
SVRARX
WIC001-057-103-123-030100-
/O.NEW.KARX.SV.W.0020.200602T2359Z-200603T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
659 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Juneau County in central Wisconsin...
  Eastern Vernon County in southwestern Wisconsin...
  Richland County in southwestern Wisconsin...
  Southern Adams County in central Wisconsin...

* Until 800 PM CDT.

* At 658 PM CDT, severe thunderstorms were located along a line
  extending from near Necedah to 7 miles northwest of Elroy to near
  Westby, moving southeast at 55 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Elroy and Hillsboro around 705 PM CDT.
  Wonewoc around 710 PM CDT.
  Richland Center around 730 PM CDT.

Other locations impacted by these severe thunderstorms include
Johnson Hill, Big Spring, Highway 80 And County C C, Gillingham,
Trippville, Neptune and County Roads A And Z.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 9031 4355 9031 4355 9019 4317 9020
      4321 9029 4321 9055 4317 9066 4342 9067
      4343 9071 4366 9072 4373 9057 4373 9031
      4386 9031 4400 9006 4384 8960 4364 8960
TIME...MOT...LOC 2358Z 305DEG 48KT 4397 9010 4378 9041 4363 9080 

HAIL...1.25IN
WIND...70MPH
 
$$

Lee
1 follow-up statement
672 
WWUS53 KARX 030058
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
758 PM CDT Tue Jun 2 2020

WIC001-057-103-123-030106-
/O.EXP.KARX.SV.W.0020.000000T0000Z-200603T0100Z/
Juneau WI-Vernon WI-Richland WI-Adams WI-
758 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JUNEAU...EASTERN
VERNON...RICHLAND AND SOUTHERN ADAMS COUNTIES WILL EXPIRE AT 800 PM
CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, southwestern and west central Wisconsin.

LAT...LON 4364 9031 4355 9031 4355 9019 4317 9020
      4321 9029 4321 9055 4317 9066 4342 9067
      4343 9071 4366 9072 4373 9057 4373 9031
      4386 9031 4400 9006 4384 8960 4364 8960
TIME...MOT...LOC 0056Z 305DEG 48KT 4354 8926 4335 8957 4320 8996 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 2, 6:22 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
622 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Updated at 615 PM CDT Tue Jun 2 2020

Very steep mid level lapse rates (700-500 mb around 8 C/km) with
FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting
vigorous convection with large hail. With numerous outflow
boundaries and some drier air aloft, damaging wind gusts are also
likely. With wind shear not very impressive (deeper, stronger
removed to the north in the cooler air), tornado risk appears low
at this time. Storms should clear the area by midnight as the
surface front clears the area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM CDT Tue Jun 2 2020

Main aviation concern this evening is widespread, rapid, and
intense thunderstorm development. With abundant instability,
storms are producing large hail and strong surface winds. Periods
of storms will continue for the next several hours, and should
move out of the area by midnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DMD
LONG TERM...DTJ
AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 6:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     NEILLSVILLE             44.56N 90.59W
06/02/2020                   CLARK              WI   CO-OP OBSERVER

            LARGE BRANCHES DOWN.

&&
Local storm report, Jun 2, 6:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 SSE HOLMEN            43.93N 91.24W
06/02/2020                   LA CROSSE          WI   NWS EMPLOYEE

            EST. 65 MPH WIND GUSTS WITH SQUALL THAT
            LASTED 10 MIN. LARGE BRANCHES AND TREES
            DOWN.

&&
Local storm report, Jun 2, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     MOUND PRAIRIE           43.78N 91.45W
06/02/2020                   HOUSTON            MN   PUBLIC

            POWER LINES DOWN.

&&
Local storm report, Jun 2, 6:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     2 NE MOUND PRAIRIE      43.81N 91.42W
06/02/2020  U57 MPH          HOUSTON            MN   PUBLIC

&&
Local storm report, Jun 2, 6:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 NNE STODDARD          43.72N 91.17W
06/02/2020                   VERNON             WI   NWS EMPLOYEE

            LARGE TREE DOWN AND OTHER BRANCHES.

&&
Local storm report, Jun 2, 6:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     3 SSW BARRE MILLS       43.79N 91.14W
06/02/2020  M59 MPH          LA CROSSE          WI   NWS EMPLOYEE

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:11 PM CDTSpecial Weather StatementARXClark49 min
Jun 2, 5:18 PM CDTSevere Thunderstorm WarningARXBuffalo, La Crosse, Trempealeau42 min
Jun 2, 5:31 PM CDTSevere Thunderstorm WarningARXJackson44 min
Jun 2, 5:35 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau40 min
Jun 2, 5:52 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau38 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau47 min
Jun 2, 5:59 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau31 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau23 min
Jun 2, 6:09 PM CDTSevere Thunderstorm WarningARXClark, Jackson39 min
Jun 2, 6:25 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, La Crosse, Monroe, Trempealeau50 min
Jun 2, 6:32 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Trempealeau, Vernon43 min
Jun 2, 6:44 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.